Alert archive / New York / Wind Chill Advisories in 2021

Wind Chill Advisory 6, NWS Albany, NY

March 14, 2021Hamilton County, Herkimer County, Warren County, New York

NWS Albany, NY issued this wind chill advisory at Mar 14, 2021, 3:25 AM EDT for Hamilton County, Herkimer County, Warren County, New York. It took effect at Mar 15, 2021, 2:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2021, 3:25 AM EDT (07:25 UTC)
In effect from
Mar 15, 2021, 2:00 AM EDT
Expired
Mar 15, 2021, 10:00 AM EDT
In force
8 hr
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY, Warren County, NY

The radar

The Ft Drum radar (KTYX), 103 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS41 KALY 140725
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
325 AM EDT Sun Mar 14 2021

NYZ032-033-042-142100-
/O.NEW.KALY.WC.Y.0006.210315T0600Z-210315T1400Z/
Northern Herkimer-Hamilton-Northern Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, and Hague
325 AM EDT Sun Mar 14 2021

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Northern Herkimer, Hamilton and Northern Warren 
  Counties.

* WHEN...From 2 AM to 10 AM EDT Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
335 
WWUS41 KALY 141927
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
327 PM EDT Sun Mar 14 2021

NYZ032-033-042-150900-
/O.CON.KALY.WC.Y.0006.210315T0600Z-210315T1400Z/
Northern Herkimer-Hamilton-Northern Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, and Hague
327 PM EDT Sun Mar 14 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Northern Herkimer, Hamilton and Northern Warren 
  Counties.

* WHEN...From 2 AM to 10 AM EDT Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
529 
WWUS41 KALY 150840
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
440 AM EDT Mon Mar 15 2021


NYZ032-033-042-151400-
/O.CON.KALY.WC.Y.0006.000000T0000Z-210315T1400Z/
Northern Herkimer-Hamilton-Northern Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, and Hague
440 AM EDT Mon Mar 15 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Northern Warren, Northern Herkimer and Hamilton 
  Counties.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
630 
WWUS41 KALY 151406
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
1006 AM EDT Mon Mar 15 2021

NYZ032-033-042-151515-
/O.EXP.KALY.WC.Y.0006.000000T0000Z-210315T1400Z/
Northern Herkimer-Hamilton-Northern Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, and Hague
1006 AM EDT Mon Mar 15 2021

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills remain cold this morning across the Southern
Adirondacks. However, they are now warmer than wind chill advisory
criteria, so the advisory has expired.

$$

Main/Wasula

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Mar 14, 12:30 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 14, 12:30 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1230 AM EST Sun Mar 14 2021

&&

.SYNOPSIS...
A cold front will bring cold air, snow showers, a few snow squalls
and gusty winds Sunday. Generally below normal temperatures and
dry conditions are expected for the beginning of next week, but
precipitation chances increase towards the end of next week as
a storm system approaches our region.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
.UPDATE...Main change with this update was to increase cloud
cover across much of the area overnight, as GOES East satellite
imagery indicating fairly thick mid level cloud layer. Hudson
Valley may see some breaks in the NW flow regime, but higher
terrain areas will likely be mostly cloudy. A few light snow
showers will occur across the western/southern Adirondacks, but
dry air mass in place should limit activity with just a dusting
in some spots there.

.PREVIOUS [1046]...Returns on regional radars are expected to
continue to dissipate as they move southeastward into very dry
air. Precipitable water on the 00Z ALY sounding is only 0.19
inches. NYS Mesonet cams have shown only some some flurries in
the southern Adirondacks. Clouds will continue to be on the
increase ahead of an approaching front and with this increase it
will prevent temperatures from falling as much as they could.
Lows in the 20s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
Wind advisory for the Mohawk Valley, Capital Region,
Schoharie Valley, eastern Catskills, mid Hudson Valley,
Taconics, Berkshires and Litchfield Hills from noon through
midnight Sunday...

Upper energy will track southeast through northern New England
and offshore, while an associated low level cold front will
track through NY and New England. Rapid cooling aloft will
contribute to instability and the leading edge of a sharp
gradient of temperatures and dew points will provide some
forcing to support scattered snow showers and maybe even an
isolated snow squall. Strong northwest to north northwest
boundary layer winds through the complex terrain in our region
along with cellular convection should limit the coverage of snow
showers and squalls but there could be some brief significant
reductions in visibility in the snow showers/squalls.

Strong cold advection spreads across our region during the
afternoon and night as boundary layer winds increase. Mixing
will be very deep, which will help wind gusts to around 50 mph
mix to the surface along and south of the Mohawk Valley to
Berkshires Sunday afternoon and evening. Highs Sunday in the
upper 30s to mid 40s but cooler in higher terrain.

Inversion levels will lower through Sunday night as low level
cold advection continues. So, the strongest winds should end
during the evening but winds could still gust to around 40 mph
through Sunday night with the shallower mixing. Temperatures
will drop into the single numbers to lower teens with around
zero in the southern Adirondacks. Wind chills could drop below
15 below zero in the southern Adirondacks and a wind chill
advisory may be needed as we get closer to Sunday night.

Sunny and breezy Monday with highs around 30 to mid 30s but 20s
higher terrain, as strong high pressure builds in from the west
and northwest. The low level ridging builds overhead Monday
night and the weakened upper energy that is producing the snow
and severe weather currently in the Rockies and southern plains
will spill some high clouds into our region toward daybreak
Tuesday. Light winds and only thin high clouds will help with
radiational cooling and lows in the single numbers to around 10.

High clouds thicken through Tuesday and a few rain and snow
showers could build into our region by Tuesday afternoon. Highs
in the upper 30s to lower 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The upcoming long term period is trending drier which makes sense
given how dry we have been so for most of March thus far. Outside of
a disturbance impacting the region Thursday into Friday, there are
no widespread precipitation events to speak of. In typical late
winter/early spring fashion, temperatures will swing between near
and below normal values during the period as well, depending on how
various systems end up tracking. Read on for details.

Zonal flow ensues Tuesday night in the wake of the exiting trough
from early on in the work week as a broad ridge centered over the
Caribbean slides eastward. A few weak shortwaves riding along the
periphery of the ridge track eastward and look to track into the mid-
Atlantic/NYC area. Moisture is rather lackluster and with the
conveyor belt of strongest winds mainly tracking through the mid-
Hudson Valley, NW CT and areas southward, we placed chance POPs for
these zones. We continued to mention slight chance POPs up to I-90
but removed POPs for area north which seem to be too far removed
from the best moisture/forcing. With this shortwave arriving
overnight, temperatures look cold enough to support snow or
rain/snow mix. Any snow accumulations, however, should mainly be
confined to the higher terrain.

Surface high pressure will be in place Wednesday with upper level
ridging building over the Eastern CONUS in response to a amplifying
closed low ejecting out of the Rockies. Increasing southwesterly
flow over the Northeast should moderate our air mass with
temperatures on Wednesday feeling like spring again. Since we should
see a decent amount of sunshine, temperatures look to climb back
towards 50 for valley areas with mid to upper 40s elsewhere.

West-southwesterly flow continues Wednesday night into Thursday as a
compact, vertically stack closed low gradually tracks eastward into
the Mississippi/Tennessee Valley. There are still discrepancies
among the global guidance regarding exact placement and strengthen
of this low to make this a low confidence forecast. The GFS seems to
open the wave up prematurely and thus tracks it northeastward too
quickly while the ECMWF and CMC suggest the low stays closed during
its eastward journey and thus show a slower track. Similarly with
the previous forecast, we have sided with the ECMWF/CMC and maintain
a dry forecast until late Wednesday into Thursday. Even then, we
only gradually increase POPs and hold off on widespread chance POPs
until Thursday afternoon/evening. Nearly all of the deterministic
guidance shows a northern stream swinging through Ontario/Quebec on
Thursday and depending on how far south it digs and its timing, it
could help steer the closed low northeastward towards our area. The
ECMWF suggests it will undergo some type of phasing but given how
far south the closed low is to begin with, moisture and
precipitation may be confined to areas south of I-90. The CMC shows
an even drier solution since it suggests the closed low lags well
behind the northern shortwave resulting in a missed phasing
opportunity. Still too early to give specifics but we placed higher
end chance POPs for areas south and east of the Capital District
with low end chance POPs for areas north/west. Temperature profiles
could support some snow or rain/snow mix depending on if
precipitation occurs during the nighttime hours. Otherwise, it looks
mild enough to support mainly rain.

Breezy northwest flow quickly develops as our closed low exits on
Friday resulting in a cold air advection regime. Temperatures should
fall back below normal Friday and Friday night as high pressure
builds southward from Canada. Slightly below normal temperatures
stay in place Saturday as high pressure moves overhead.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Strong and gusty northwesterly winds Sunday...

Winds have shifted out the southwest ahead of an approaching
cold front. Winds are expected to pick up quickly after daybreak
as the front moves through, shifting to west then northwest
with its passage. With cold air advection occurring winds will
become strong and gusty increasing to 15 to 25 knots with gusts
30 to 40 knots for the afternoon into the early evening hours.

Clouds will increase overnight with mostly cloudy skies persisting
through the day today. Isolated to scattered snow showers and
squalls are possible. Have indicated this threat with VCSH in
KGFL, KALB and KPSF TAFs. Outside of brief reduction in
visibility from any snow shower, VFR conditions are expected.

Outlook...

Sunday Night: Moderate Operational Impact. Windy.
Monday: Low Operational Impact. Breezy.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA...SHSN.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance of RA...SN.
Thursday: Moderate Operational Impact. Chance of RA.

&&

.FIRE WEATHER...
STRONG WINDS GUSTING OVER 40 MPH AND RH VALUES BELOW 35 PERCENT
EXPECTED SUNDAY AFTERNOON...

RH values above 50 percent tonight will drop to 30 to 40 percent
Sunday afternoon and evening, then rise to 50 percent or higher
through Sunday night. RH values drop to 20 to 30 percent Monday
afternoon.

Another day with seasonable highs 35-45F is expected Sunday, but
with windier conditions. Northwest winds may gust 30-40 mph much of
the day with gusts to 50 mph possible Sunday afternoon and
evening. Winds should still gust 30 to 45 mph Sunday night and
Monday.

&&

.HYDROLOGY...
We continue to monitor river levels due to daytime sunshine, above
freezing daytime temperatures and the result of snowmelt adding
to river rises across the region.

Temperatures are still expected to warm back up a bit tomorrow
which will help ripen the snowpack further, mainly the lower
elevations. However, overnight low temperatures below freezing
should help level off river levels through the weekend.

The next chance for a more widespread precipitation may arrive
toward the later half of next week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from noon today to midnight EDT tonight for
     CTZ001-013.
NY...Wind Advisory from noon today to midnight EDT tonight for
     NYZ038>040-047>054-058>061-063>066-082.
MA...Wind Advisory from noon today to midnight EDT tonight for
     MAZ001-025.
VT...None.

&&

UPDATE...
SYNOPSIS...NAS
NEAR TERM...IAA/NAS/JPV
SHORT TERM...NAS
LONG TERM...Speciale
AVIATION...JLV
FIRE WEATHER...IAA/NAS
HYDROLOGY...NAS
Hazardous weather outlook, Mar 13, 5:36 PM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
536 PM EST Sat Mar 13 2021

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082-141200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-
536 PM EST Sat Mar 13 2021

...WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT EDT SUNDAY
NIGHT...

This Hazardous Weather Outlook is for the Mohawk Valley, Capital
Region, Schoharie Valley, eastern Catskills, mid Hudson Valley, and
Taconics.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Isolated to scattered snow squalls are also possible Sunday
afternoon.

In addition, dangerously cold wind chills are possible late Sunday
night into early Monday morning mainly for elevations above 1500
feet. A wind chill advisory maybe needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-041>043-083-084-VTZ013>015-141200-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
536 PM EST Sat Mar 13 2021

This Hazardous Weather Outlook is for the western Adirondacks, lake
George Saratoga Region and southern Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwest winds with gusts of 35 to 45 mph are likely Sunday.
If stronger wind gusts are expected then a wind advisory will need
to be issued.

Isolated to scattered snow squalls are also possible Sunday
afternoon.

In addition, dangerously cold wind chills are possible late Sunday
night into early Monday morning mainly for elevations above 1500
feet. A wind chill advisory maybe needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 10:50 AM EDTSpecial Weather StatementALYGreene40 min
Mar 14, 12:38 PM EDTSpecial Weather StatementALYAlbany, Schoharie37 min
Mar 14, 1:29 PM EDTSpecial Weather StatementALYUlster16 min

Nearby

Wind Chill Advisories in New York, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.